Accutane Overview

By RealSelf
  • Accutane (marketed outside the U.S. as Roaccutane) is an oral acne medication, Isotretinoin.
  • Accutane is mostly reserved for severe cases of acne because of its many potential side effects.
  • Accutane side effects are well publicized. Accutane has been associated with depression, thoughts of suicide and even some reports of suicide. 
  • Dermatologists are required to inform their patients about the side effects before treating. Additionally, Accutane can affect body organs. 
  • Accutane is a teratogen (can cause birth defects) so it is critical that females do not get pregnant while taking--or for many months--following Accutane therapy.

Was this guide helpful?

Comments (4)

I made the appointment with my dermatologist to get Accutane. I am really excited to have a clear face.
  • Reply
i am considering trying Accutane. I am very nervous about asking my doctor to prescribe it to me. I have tried everything you can imagine,,proactive, murad, antibiotics, Retin a and Retin A micro. Ive recently tried the oil cleaning method. i am so sick of nothing working for me. i am so tired of struggling with this. i get cysts on my chin and cheeks, even on my neck and back. Have alot of blackheads on my nose and acne scars. its so depressing. Sometimes i can go a week with no breakouts then BOOM a big flare up hits me. i ahve struggled with acne since i have been 14 years old. I am now 34. I figured it would finally go away but it hasn't. So my last resort id Accutane.
  • Reply
I was 31 when I did a regimen of accutane (Claravis). I do not think I had another zit from almost day one of taking it. My pimples and cystic type acne cleared up ASAP, but I also had a problem with blackheads. That took about a month or two, but eventually they were gone too! My face was completely clear for the first time in almost 20 years! I was on a lower dose of 20mg tribe a day. The drying side effects began after the first 4-6 weeks. My lips were puffy and red (which I kinda liked) but soon changed to chapped and peeling. My skin would fake off, especially around my mouth and nose. After I began using eucerin or aquaphor on the reg, the dryness became manageable. I also had to start using artificial tears on a daily basis for fry eyes. After about 12-14 weeks I started noticing my heels hurting, kinda like a bad bruise. I was a little tired and would get more aches and pains than usual. Dermatologist said the med is drying out some of the natural lubrication in my joints and that's why I was feeling sore. I also started noting excessive hairloss after a couple of months. One I completed treatment all the side effects went away within a month. The resukts were great! Finally, I had clear skin! Unfortunately, some of the acne has return in the 2 years since my treatment, but nothing like it was. I have some clogged pores/blackheads and every month during my period I have breakout that ranges from mild to moderately bad. I would definitely recommend trying Accutane if nothing else has worked for. The side effects I experienced were manageable and well worth the improvement I saw in my skin.
  • Reply
Thanks so much for your comment. It has given me some hope. I pick up my prescription in 1 week. Im anxious and nervous. But im hoping for the best! It would be so nice to have clear skin for once! I will be posting on here my journey.
  • Reply